New Mexico, 2012

Hail and Damaging Winds in New Mexico, June 16, 2012

June 16, 2012 · NWS ABQ · 6 events in 3 counties and zones

Thunderstorms developed over the Sacramento Mountains early in the afternoon and produced localized flooding and severe hail. Another complex of thunderstorms that developed over northeastern New Mexico moved southeast and produced a large scale severe outflow boundary with winds of 60 to 70 mph.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
$5.0 million
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABQ wrote it up.

Thunderstorms developed over the Sacramento Mountains early in the afternoon and produced localized flooding and severe hail. Another complex of thunderstorms that developed over northeastern New Mexico moved southeast and produced a large scale severe outflow boundary with winds of 60 to 70 mph.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Jun 16, 10:54 AM MST, 1 hour 1 minute earlier.

Area forecast discussion, Jun 16, 10:54 AM MST, 1 hour 1 minute before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
1154 AM MDT SAT JUN 16 2012

.AVIATION...
18Z TAF CYCLE
SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED THIS AFTERNOON
AND EVENING ACROSS ALL AREAS BUT FAR NW NM. BRIEF MVFR CIGS/VSBYS
AS WELL AS MOUNTAIN OBSCURATIONS ARE EXPECTED WITH THE STRONGER
STORMS. EXACT TIMING AND PLACEMENT OF TSTMS THE MAIN FORECAST
CHALLENGE...THEREFORE KEPT IN VCTS AT SEVERAL TAF LOCATIONS.
ATTEMPTED TO TIME VCTS AT KABQ BASED ON THE TYPICAL TIME HIGHER
TERRAIN OUTFLOW BOUNDARIES BEGIN TO COLLIDE IN THE MIDDLE RIO GRANDE
VALLEY. WIND GUSTS TO AROUND 40 KTS ARE POSSIBLE WITH THE STORMS AND
SMALL HAIL MAY ACCOMPANY THE STRONGER STORMS. STORM COVERAGE AND
INTENSITY WILL GRADUALLY DIMINISH BTWN 03Z AND 06Z SUNDAY.

33

&&

.PREV DISCUSSION...300 AM MDT SAT JUN 16 2012...
PRETTY IMPRESSIVE SURGE IN DEW POINTS UP THE RGV TONIGHT.
HAVEN/T SEEN THIS KIND OF EVENT IN A LONG TIME. AT THE SAME
TIME...SOUTHEAST WIND AT KSAF INCREASED DEW POINTS IN THAT REGION
AS WELL AS ALONG THE EAST SLOPES OF THE SANDIAS...ACCORDING TO A
SPOTTER...AND THE ASSOCIATED BOUNDARY APPEARS TO BE TRACKING TO
THE WEST...ALTHOUGH SLOWING. IN ADDITION...THE STREAM OF MOISTURE
WHICH WAS AT TIMES DEPICTED TO DEVELOP...HAS MATERIALIZED...WITH
THE WESTERN EDGE BRUSHING THE EASTERN BOUNDARY OF THE BOOTHEEL AND
STRETCHING TO THE NORTHEAST TO KABQ VCNTY THEN ARCHING TOWARDS
KCAO.

MODELS STILL DON/T SEEM TO HAVE A VERY GOOD HANDLE ON THIS
DEVELOPING SITUATION...ESPECIALLY AND SOMEWHAT SURPRISINGLY...THE
NAM DEW POINTS...WHICH DOESN/T HAVE A CLUE ABOUT THE SURGE IN THE
RGV...AS WELL AS BACKING OFF MARKEDLY IN THE STRENGTH OF THE
PREVIOUSLY FORECASTED BOUNDARY WHICH WAS SUPPOSED TO BE IMPACTING
THE NORTHEAST LATER TODAY.  FOR WHAT IT/S WORTH...RUC IS STILL
INDICATING THIS BOUNDARY WILL SHOW UP...AND HAVE SOME FAITH BASED ON
CURRENT ACTIVITY IN ERN CO. ALONG THE CONTDVD TO THE RGV...HAVE
UPPED POPS SOMEWHAT BASED ON A PROJECTED LOCATION OF THE EDGE OF THE
PLUME AS WELL AS WHERE THE WASHED OUT SURFACE BOUNDARY MIGHT BE. GFS
MORE BULLISH ON A SOUTH TO SOUTHEAST STEERING FLOW FOR
SOUTHERN/CENTRAL NM LATER TODAY...WHICH WOULD TAKE ANY STORMS OFF
THE SANDIAS/MANZANOS INTO THE VALLEY...WHILE THE NAM HAS A VERY
LIGHT MORE SLY FLOW.

DRYING ON TAP FOR SUNDAY AS WINDS ALOFT SHIFT TO WEST/NORTHWEST.
LINGERING MOISTURE MOST LIKELY FOR THE CENTRAL MOUNTAIN CHAIN
EASTWARD. THE NORTH MAY BE SOMEWHAT BREEZY MONDAY...WHICH MIGHT
UNCOVER ANY WEEKEND LIGHTNING STARTS. THE GFS NOW HOLDS THE MIDWEEK
FRONT TO THE NORTH...BUT THE ECMWF DROPS DOWN A SIMILAR BOUNDARY A
DAY OR 2 LATER AS THE UPPER RIDGE SHUNTS THE WESTERLIES WELL NORTH
INTO THE ROCKIES. SOME MOISTURE MAY BE ABLE TO SEEP UNDER AND AROUND
THE UPPER HIGH CIRCULATION LATE NEXT WEEK.

.FIRE WEATHER...
MAIN FORECAST CHALLENGE CONTINUE TO BE THUNDERSTORM COVERAGE...
TIMING AND TYPE THIS AFTERNOON AND EVENING.

A SURFACE BOUNDARY HAS MOVE NORTH-NORTHWESTWARD THIS MORNING UP THE
RIO GRANDE VALLEY...INCREASING SURFACE DEWPOINTS FROM THE 20S INTO
THE 40S. ADDITIONALLY...A SOUTHEAST WIND DEVELOPED AT TAOS AND SANTA
FE...ALSO USHERING IN SOME HIGHER DEWPOINTS INTO NORTH CENTRAL NEW
MEXICO. MODELS ARE NOT HANDLING THIS MOISTURE SURGE AND THE
RESULTANT PRECIPITATION WELL THIS MORNING. ISOLATED SHOWER AND
THUNDERSTORM ACTIVITY CONTINUES ACROSS THE EAST CENTRAL PLAINS THIS
MORNING. RESULTANT CLOUD COVER MAY LIMIT THE WIDESPREAD PRECIP
POTENTIAL UNTIL LATE THIS AFTERNOON OR EARLY EVENING...MEANWHILE...
CLEAR SKIES THIS MORNING AND ADDED LOW LEVEL MOISTURE MAY RESULT IN
STORMS DEVELOPING EARLIER OVER THE WEST CENTRAL AND SOUTHWEST
MOUNTAINS. THESE STORMS ACROSS THE WEST ARE EXPECTED TO BE MOSTLY
DRY...AND AS THEY MOVE FURTHER EAST INTO THE RIO GRANDE
VALLEY...THEY MAY BE MORE OF A MIX OF WET AND DRY. ONE EXCEPTION MAY
BE OVER THE SOUTHWEST MOUNTAINS...WHERE A MIX OF WET AND DRY MAY
PREVAIL. OTHERWISE...WETTING RAINS ARE LIKELY EAST OF THE CENTRAL
MOUNTAIN CHAIN.

ASIDE FROM THE HIGHER TERRAIN...ANOTHER FOCUS FOR SHOWER AND TSTM
DEVELOPMENT THIS AFTERNOON IS ALONG A WEAK BACK DOOR COLD FRONT.
MODELS ARE NOW SHOWING THIS FRONT TO STALL OUT FURTHER
NORTH...ACROSS NORTHEAST NM. A FEW STRONG STORMS ARE POSSIBLE IN
THIS AREA THIS AFTERNOON AND EVENING.

FAIR HUMIDITY RECOVERIES ARE ON TAP TONIGHT ACROSS THE WEST WHILE
GOOD TO EXCELLENT RECOVERIES WILL PREVAIL ACROSS THE EAST.

DRIER AIR WILL BEGIN TO MOVE INTO THE STATE FROM THE NORTHWEST ON
SUNDAY.  THIS WILL LIMIT TSTM COVERAGE SUBSTANTIALLY FROM TODAY.
ENOUGH RESIDUAL MOISTURE WILL BE AROUND FOR ISOLATED STORMS TO
DEVELOP FROM THE CENTRAL MOUNTAIN CHAIN EASTWARD. HOWEVER...WHAT
STORMS DO DEVELOP WILL BE OF THE DRIER NATURE.

DRIER AND BREEZIER CONDITIONS WILL DEVELOP ON MONDAY AS THE UPPER
HIGH IS SQUASHED SOUTHWARD AND WESTERLY FLOW INCREASES. DRY AND
BREEZY CONDITIONS WILL PERSIST ON TUESDAY. HOWEVER...BY WEDNESDAY
AND THURSDAY...THE UPPER LEVEL HIGH WILL SLOWLY SHIFT BACK NORTHWARD
AND GULF MOISTURE WILL BE PULLED BACK UP INTO THE EASTERN PLAINS AND
PERHAPS TOWARD THE SOUTHWEST MOUNTAINS.  THIS MAY MEAN INCREASED
CHANCES OF SHOWER AND THUNDERSTORM ACTIVITY FOR THE MIDDLE TO LATTER
PART OF THE WORK WEEK.

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
NONE.

&&
Hazardous weather outlook, Jun 16, 5:00 AM MST, 6 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
600 AM MDT SAT JUN 16 2012

NMZ501>540-171200-
NORTHWEST PLATEAU-CHUSKA MOUNTAINS-FAR NORTHWEST HIGHLANDS-
NORTHWEST HIGHLANDS-WEST CENTRAL PLATEAU-WEST CENTRAL MOUNTAINS-
WEST CENTRAL HIGHLANDS-SOUTHWEST MOUNTAINS-
SAN FRANCISCO RIVER VALLEY-SAN JUAN MOUNTAINS-JEMEZ MOUNTAINS-
WEST SLOPES SANGRE DE CRISTO MOUNTAINS-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET/RED RIVER-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET-
EAST SLOPES SANGRE DE CRISTO MOUNTAINS-UPPER RIO GRANDE VALLEY-
LOWER CHAMA RIVER VALLEY-SANTA FE METRO AREA-ALBUQUERQUE METRO AREA-
LOWER RIO GRANDE VALLEY-SANDIA/MANZANO MOUNTAINS-ESTANCIA VALLEY-
CENTRAL HIGHLANDS-SOUTH CENTRAL HIGHLANDS-UPPER TULAROSA VALLEY-
SOUTH CENTRAL MOUNTAINS-RATON RIDGE/JOHNSON MESA-
FAR NORTHEAST HIGHLANDS-NORTHEAST HIGHLANDS-UNION COUNTY-
HARDING COUNTY-EASTERN SAN MIGUEL COUNTY-GUADALUPE COUNTY-
QUAY COUNTY-CURRY COUNTY-ROOSEVELT COUNTY-DE BACA COUNTY-
CHAVES COUNTY PLAINS-EASTERN LINCOLN COUNTY-SOUTHWEST CHAVES COUNTY-
600 AM MDT SAT JUN 16 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL
NEW MEXICO.

.DAY ONE...TODAY AND TONIGHT

MOISTURE FROM OLD MEXICO...COMBINED WITH MOIST LOW LEVEL EASTERLY
WINDS IN THE EASTERN PLAINS...WILL CREATE INCREASING CHANCES FOR
SHOWERS AND THUNDERSTORMS. SOME OF THESE SHOWERS AND STORMS COULD BE
SLOW MOVING AND PRODUCE LOCALLY HEAVY RAIN OVER CENTRAL AND EASTERN
NEW MEXICO...WHICH COULD IMPACT RECENT BURN SCARS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

WEATHER CAN CHANGE VERY RAPIDLY. ALWAYS USE THE LATEST
FORECASTS...WATCHES AND WARNINGS FOR PLANNING PURPOSES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

In the hours before

Special weather statement, Jun 16, 11:38 AM MST, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
1238 PM MDT SAT JUN 16 2012

NMZ526-161915-
SOUTH CENTRAL MOUNTAINS-
1238 PM MDT SAT JUN 16 2012

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN LINCOLN COUNTY THROUGH
115 PM MDT...

AT 1230 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR RUIDOSO DOWNS...OR ABOUT NEAR RUIDOSO...
MOVING NORTHWEST AT 5 MPH.

HAIL UP TO THE SIZE OF NICKELS AND HEAVY DOWNPOURS ARE EXPECTED WITH
THIS STORM.

AREAS AFFECTED BY THIS STORM INCLUDE...RUIDOSO...ALTO AND BONITO
LAKE.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

HEAVY RAINS WILL CAUSE WATER TO POND ON ROADS AND IN LOW SPOTS. FAST
RUNNING WATER WILL QUICKLY FILL ARROYOS AND DITCHES.

&&

LAT...LON 3331 10574 3338 10575 3338 10584 3339 10584
      3352 10580 3338 10546 3329 10551 3330 10573
TIME...MOT...LOC 1838Z 138DEG 3KT 3334 10561

CA

The radar

The Holloman AFB radar (KHDX), 56 km away, was scanning. The volume nearest the first event began at 18:52 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind, 2 hail. Local standard time, as filed.

Hail, Lincoln

When
June 16, 11:55 AM MST to 11:56 AM MST
Where
Lincoln County, Ruidoso Downs
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
33.330, -105.600

Quarter size hail reported at Ruidoso Downs.

Hail, Guadalupe

When
June 16, 4:24 PM MST to 4:25 PM MST
Where
Guadalupe County, 10 mi NNE of Newkirk
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
35.204, -104.202

Penny size hail reported 10 miles north northeast of Newkirk.

Thunderstorm Wind, Quay

When
June 16, 5:47 PM MST to 5:57 PM MST
Where
Quay County, 2.36 mi WNW of Logan
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
35.380, -103.450

Power outages in the area.

Thunderstorm Wind, Quay

When
June 16, 5:50 PM MST to 5:55 PM MST
Where
Quay County, 4.78 mi W of Logan
Measured
61 kt (70 mph) estimated gust
Crop damage
$5.0 million
Reported by
Park/Forest Service
Coordinates
35.364, -103.495

Several boats on Ute Lake were damaged due to strong winds.

Thunderstorm Wind, Quay

When
June 16, 5:50 PM MST to 6:05 PM MST
Where
Quay County, 6.74 mi W of Nara Visa
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
35.610, -103.220

Power has been out since 650 or 700pm MDT.

Thunderstorm Wind, Quay

When
June 16, 6:10 PM MST to 6:20 PM MST
Where
Quay County, Nara Visa
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
35.610, -103.100

Strongest winds occurred between 710 and 720pm MDT.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2012Every state in 2012This day in weather historyWarnings in New Mexico, June 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 377168, 377169, 377173, 377174, 377175, 377176.